I Have an Idea on How to Possibly Reduce Tinnitus from Benzo Use or Withdrawal and Need Feedback

Discussion in 'Support' started by JasonP, Sep 11, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      WARNING: I AM NOT A SCIENTIST OR DOCTOR. I AM ONLY TRYING TO COME UP WITH SOME IDEAS TO LOWER TINNITUS. THE FOLLOWING IS NOT TO BE TAKEN AS FACT, BUT ONLY MY IDEAS. PLEASE DO NOT TAKE ANY PRESCRIPTION DRUGS WITHOUT A DOCTOR'S APPROVAL.

      I WOULD LOVE FEEDBACK!! IF THIS IDEA IS WAY OFF I WILL HAVE TO ASK MARKKU OR STEVE H OR SOMEONE TO DELETE THIS.

      If you think this information has some good points, please talk it over with knowledgeable people to see what they say.

      Benzodiazepine tolerance or withdrawal can have the following effects:

      “The increased GABAA inhibition caused by benzodiazepines is counteracted by the body's development of tolerance to the drug's effects; the development of tolerance occurs as a result of neuroadaptations, which result in decreased GABA inhibition and increased excitability of the glutamate system; these adaptations occur as a result of the body trying to overcome the central nervous system depressant effects of the drug to restore homeostasis. When benzodiazepines are stopped, these neuroadaptations are "unmasked" leading to hyper-excitability of the nervous system and the appearance of withdrawal symptoms.”

      “Excessive glutamate activity can result in excitotoxicity, which may result in neurodegeneration. The glutamate receptor subtype NMDA is well known for its role in causing excito-neurotoxicity. The glutamate receptor subtype AMPA is believed to play an important role in neuronal kindling as well as excitotoxicity during withdrawal from alcohol as well as benzodiazepines. It is highly possible that NMDA receptors are involved in the tolerance to some effects of benzodiazepines.”
      Source: https://en.wikipedia.org/wiki/Benzodiazepine_dependence

      My idea is that this “excitability” can increase Tinnitus. (Could be wrong) To try to lower this “excitability” I am thinking of two things that might help. Increase GABA and/or lower Glutamate.

      Gaba “is the chief inhibitory neurotransmitter in the mammalian central nervous system. It plays the principal role in reducing neuronal excitability throughout the nervous system.”
      Source: https://en.wikipedia.org/wiki/Gamma-Aminobutyric_acid

      In neuroscience, its carboxylate anion glutamate is an important excitatory neurotransmitter that plays the principal role in neural activation.
      Source:https://en.wikipedia.org/wiki/Glutamic_acid

      Thus GABA inhibits neurons while Glutamate excites them. (Someone please explain this more specifically because I probably am not being precise enough here)

      Glutamate in the brain is kind of the equivalent of stepping on the gas pedal while GABA is like stepping on the brakes in a car.

      There is GABA and Glutamate but there is also GABA receptors and Glutamate receptors. (Please research this, or someone please add detail on this)

      Two main glutamate receptors are AMPA and NMDA.

      According to
      Glutamate Animation Scene02 NMDA Activation 072312
      , the NMDA receptors are activated by glutamate and glycine. In their resting state they can be blocked by Magnesium. I haven't really researched the AMPA receptors out but maybe someone can or I might later. My theory is that if we can lower the glutamate we can lower the activation of the glutamate receptors and thus lower excitability. Of course, we need glutamate, so I am talking about lowering it in a safe and healthy way.

      One way I think this can be done is by taking a drug called Lamotrigine (warning, this drug cannot be taken by everyone because of certain side effects) According to https://en.wikipedia.org/wiki/Lamotrigine:

      “As is the case for antiepileptic drugs that act on voltage-dependent sodium channels, lamotrigine inhibited the release of glutamate andaspartate evoked by the sodium-channel activator veratrine and was less effective in the inhibition of acetylcholine or GABA release.”

      There are probably other ways that this can be done as well. It must of course be done in a safe way.

      My second idea and of course I could be way off base since I am not a scientist - in fact, scientists might laugh at some of what I am writing- is that taking a safe amount of magnesium glycinate supplement (no higher than daily value) or some other form of magnesium that is less likely to give diarrhea in the hopes it might block some of the NMDA receptors. Whether this is the way it works I am not sure though.

      It must be noted also that GABA is created from Glutamate in a process known as "glutamate decarboxylase". Source:https://en.wikipedia.org/wiki/Glutamate_decarboxylase

      Therefore, my thought is that if we lower glutamate too much it may reduce the amount of GABA that is created. Thus, we do not want to lower it too much or the other route that may work is to increase GABA synthesis. Benzodiazepines DO NOT increase GABA levels they only increase the normal effect of GABA by binding to the GABAa receptor site on a neuron.
      See:
      neurotransmitter gaba


      As far as increasing GABA synthesis, I need more data. According to Wikipedia: “In human and rat studies, gabapentin was found to increase GABA biosynthesis, and to increase non-synaptic GABA neurotransmission in vitro."
      Source:https://en.wikipedia.org/wiki/Gabapentin

      The problem is that says “in vitro” so I don't know if that happens in the brain or not. I have, however, heard of people that are able to reduce their tinnitus some by klonopin (which is a benzodiazepine) and Gabapentin (which is a prescription drug and anticonvulsant) combination.

      My thinking is that there are probably some natural supplements that might be used to do some of these kinds of things as well but must of course be used in a safe and healthy way.

      Also, if people are coming off of any benzodiazepine, they need to ask their doctor how to do it. Some people recommend reading the Ashton Manual. NEVER go cold turkey.

      It is also my opinion that sleep affects GABA and/or glutamate somehow but I haven't researched it enough yet.

      It is my opinion that if benzodiazepine use increases “excitability of the glutamate system” as stated beginning it might be best to start with something to lower glutamate in a healthy way first, while still taking a benzodiazepine if someone is still taking a benzodiazepine. It is also my opinion that if a drug does lower glutamate and reduces tinnitus, it would ideal to take the lowest amount possible and never ever go beyond a safe level if it does not work.

      Again this all needs to be discussed with a doctor or someone really specialized in the CNS system. What do you guys think?

      Ideally, I wonder if over a long period of time if someone were to get off benzodiazepeines, I wonder if a long period of exercise and time would put everything more in balance on its own. I don't know the long term things that taking drugs could cause. Also, I don't know if combining these drugs wold be a good idea and I am sure at some point they could cause side effects nor do I know the value that should be taken but I would assume that too much could have very bad side effects and could cause harm or death.
       
    2. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      i have seen these exact ideas attempted by people on benzo boards, mostly with depressing results. if you're gung ho to try this, do let us know how it goes ;)

      fwiw, I did get off benzos after extended use... twice. The tinnitus seems to be the only long term or permanent effect.
       
    3. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Wow that is interesting...when I put this together I was wondering if anyone had thought of this before...
       
    4. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      some people do find magnesium helpful, I'm sure some also find that particular drug helpful, but it's all a crapshoot.
       
    5. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Yeah..I know what you mean...in theory what I said makes sense to me but the brain is much more complex
       
    6. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      FWIW you seem to have a better grasp on these ideas and especially the difficulty of connecting them back to specific drugs in specific people, than did a number of prescribing psychiatrists I saw over the years :-P
       
    7. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Thanks man! I am hoping people on here can pool information together and somehow figure out ways to lessen it. Maybe some genius on here or in the future can figure something out. Most psychiatrists don't seem to have a clue. Maybe because most aren't taught this in school. There are some psychiatrists if you find a real caring and understanding one that might prescribe some different medicines for people to try to reduce their T. Of course, I wouldn't want to try anything that had serious side effects (unless I became absolutely desperate I guess)
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.